Lancaster EPrints

Generalised least squares with ignored errors in variables.

Morton-Jones, Anthony J. and Henderson, Robin (2000) Generalised least squares with ignored errors in variables. Technometrics, 42 (4). pp. 366-375. ISSN 0040-1706

Full text not available from this repository.

Abstract

We present data, both real and simulated, that show generalized least squares (GLS) estimation, intended to account for correlated response error structure, can produce gross biasing in regression parameter estimates under misspecified models with ignored errors in explanatory-variable measurements. The bias, and its subsequent effect on mean squared error (MSE), can be much more severe than the apparently less appropriate ordinary least squares (OLS) estimator. This article provides a theoretical basis for these effects by deriving expressions for the bias and MSE for the general GLS estimator through Taylor-series expansions. The results are compared with simulations for two specific weight matrices and applied to a dataset relating atmospheric pollutant levels in Los Angeles with average recorded wind speed. We show that the bias (with subsequent implications for the MSE) is always worse for the exponential correlation model with equally spaced explanatory-variable observations and present a simple test to decide a preference for OLS or GLS in practice.

Item Type: Article
Journal or Publication Title: Technometrics
Uncontrolled Keywords: Bias ; Generalized least squares regression ; Mean squared error ; Volumetric calibration.
Subjects: Q Science > QA Mathematics
Departments: Faculty of Arts & Social Sciences > Politics & International Relations (Merged into PPR 2010-08-01)
Faculty of Science and Technology > Mathematics and Statistics
ID Code: 19362
Deposited By: ep_ss_importer
Deposited On: 17 Nov 2008 16:14
Refereed?: Yes
Published?: Published
Last Modified: 26 Jul 2012 15:28
Identification Number:
URI: http://eprints.lancs.ac.uk/id/eprint/19362

Actions (login required)

View Item